Thyroid Disorders Community
Cytomel alone
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Cytomel alone

Hello
Is it possible to take cytomel alone or does it have to be taken with a t4 med. I am having a hard time adjusting to levo, and synthroid.  When I take it I get head pain in my temples, anxiety, my toes itch or tingle, I feel sluggish and depressed. Cytomel is the only drug that seem to have few side effects, my headaches are gone and my depression has some what lifted. I take 15 mg of cytomel and I'm now down to 25 of synthroid. I just switched from 50 mcg of levo because it makes my feet itch. My levels are:

Tsh .67
T4 .72
T3 3.02

Any info will help
Thanks!
9 Comments Post a Comment
Blank
Avatar_f_tn
Don't forget to provide ranges with results.  Ranges vary lab to lab, so they have to come from your own lab report.  A good way to do that is:

Test    Result     (Reference Range)
FT4     0.72           (0.8-1.8)

Your FT4 looks quite low given a "typical" reference range.  T3 is seldom prescribed long term alone.  Because T3 is so fast acting, if FT4 levels aren't high enough, there's nothing there to convert at times of peak demand.

How and when do you take your 25 mcg of Synthroid and your 15 mcg of Cytomel?  How long were you on the 50 mcg Synthroid, and was that your initial dose?  
Blank
Avatar_f_tn
Hi
I started levo at 25mcg. Went up to 50mcg four weeks went up to 50mcg four weeks went to 75mcg. Was shacky, very depressed, sluggish, heavy headed, headaches, and just down.  I decided my t3 went very low. 2.10 (2.50-3.90). My tsh 1.81 and t4 was .91.  I decided to go down to 50mcg because my t3 was so low. Added cytomel and my headaches went away. Ok now my toes are itching and my eyes are blurred. So I just decided to try 25 of synthroid. Some of the itching has stopped but synthroid feels shacky, anxiety and it seems my sinuses are starting to bother me again.  Ranges are:

T3 2.10 (2.50-3.90)
T4 0.91 (0.61-1.60)
Tsh 1.81 (.49-4.67)

Please let me know!
Blank
Avatar_f_tn
Oh I meant to add I just had my labs last week which were
Tsh .67 (.49-4.67)
T4 .72 (.61-1.60)
T3 3.02 (2.50-3.90)

The labs above were one month ago.
Blank
Avatar_f_tn
Your FT4 is still really low.  It's only at about 10% of range, and 50% is the rule of thumb for FT4.  You should be able to tolerate higher FT4 levels.

I'm wondering if there might be something in the fillers in the brand name Synthroid that you are allergic or intolerant to???  Perhaps it's not the active ingredient, but the inactive ingredients that are giving you these symptoms.  You could try asking your doctor to switch brands to another tablet or to Tirosint, which is a gelcap with only water as a filler and is hypoallergenic.  

If that's the problem, it's an easy fix.

Before your latest labs, you were on 25 mcg, correct?  How long had you been on that?  
Blank
Avatar_f_tn
Hi
No I was on 50. I just dropped down to 25 about three days ago because of the itching in my feet and the ear ringing my symptoms are so strange. Like i said the cytomel really helped with my headaches but now I still feel shacky inside and I get hot at night. I am just a ball of confusion. When I go up on my thyroid meds I just get sick. It's like my body rejects it. Then when I go down I start to feel a bit better, but it never goes away.  I am wondering if my symptoms are even thyroid related. Maybe it's vitamin deficiency. I don't know. Please help.
Blank
Avatar_f_tn
Have you had your adrenals tested?  Adrenal disturbances can make tolerating thyroid meds difficult, and we often have to address the adrenal problem first.

Another possibility to check out would be your RT3 level.  We convert T4 to both FT3 and RT3.  RT3 is inert, but one theory is that it can attach to T3 receptors in cells and stop FT3 from getting in.  All RT3 comes from conversion, so the more T4 you take, the worse the problem can become.  Be aware, however, that RT3 is a controversial subject, with many doctors not believing in its importance and refusing to test for it (and, of course, that means they won't treat it, either).  

Several vitamins and minerals are also necessary for the metabolism of thyroid hormones.  You might consider having your vitamin D level checked along with iron, ferritin, magnesium, selenium and B-12.  Once again, just being "in range" on these is often not sufficient.  Many people find they have to be well up in the ranges before they feel well.
Blank
Avatar_f_tn
Ok thanks. I am going to my endo to see if he will do some more testing. I switched to synthroid two days ago and why did I do that. I had anxiety attacks all night. Now I'm having period cramps and I just came off of it last week. I am soooooo confused. I will try what you said. Thanks!
Blank
Avatar_m_tn
I think that you are making FAR too many changes in FAR to large of increments over FAR too short of time.  WHich can be contributing to the problem.

Many patients report feeling WORSE before they start to feel better when starting Thyroid medications.  Your body is not used to having thyroid hormone and the body needs to adjust to this.  The lack of Thyroid the body tries to make up for that by other means with other adrenals etc.  As a result your body is conditioned to produce those other hormones etc at a certain rate.  Now you throw in Thyroid and the body needs time to re-balance itself out so to speak.  

If you keep changing dosage rates and T3 and T4 it never gets a time to balance out.

Many people need to start out on as little as 12.5 mcg of T4.  And/or the bumps up in T4 of 12.5 mcg seems to be fairly common.  Some people can't tolerate 25 mcg bumps.  Some dosage changes are even as small as 6 mcg.

AND 6 weeks should be allowed to pass before making the next change or getting tested.  At least for T4 medications such as levo or synthroid.  This is because it takes up to 6 weeks to stabilize in the blood.

As mentioned the synthetic drugs all have fillers, buffers or dyes in them.  And some people have sensitivity reactions to these fillers etc.  There are several different manufacturers of these meds and they each use different fillers etc so simply changing manufacturers can sometimes relieve this sensitivity.

Tirosint is a T4 medication that is a liquid gelcap and is reported to not have any fillers etc in them so people who have these sensitivities have reported pretty good luck using this medication.

Vitamin B-12 deficiency can in some people give them tingling in their extremities.  Not sure this is the same as itchy feet. But it is common for Hypo patients to also be low in B-12 as well as Vit D and Iron and Ferritin. So you may want to have those levels checked as well.  Similarly many people have found that they have to be towards the very top of the reference ranges on these vitamins as well.  Not just somewhere within the lower part of the range.

Your story seems to indicate that you may need a dose between 25 mcg and 50 mcg.  simply cutting one 25 mcg pill in half and taking one 25 whole 25 mcg tablet along with half of another one (12.5 mcg) would equate to 37.5 mcg a day.  You might want to suggest this to your Dr.  

Again, slow changes with at least 6 weeks between changes are the way to go.

Since you also seem to indicate a need to have T3, then you may also want to discuss with your Dr the use of Natural Dissected Thyroid medication such as Armour.  This has mostly T4 but also some T3 in it.  It is manufactured from pig thyroid but still manipulated & manufactured by man.  It has been used successfully for over 100 years so don't let a Dr talk you out of it by saying it is not as accurate or consistent as synthetics.  Especially if you are having difficulties with the synthetics.  Many people find they can tolerate this medication better than the pure synthetics.
Blank
Avatar_f_tn
Ok I hear you but when I was on 50 mcg of levo for six months, and my endo keep saying you are fine, I felt awful. I went to my primary who said the same thing. Finally I stopped taking everything and felt better until I had sinus surgery. No one would help me so I've had to take my health into my own hands. I've seen three endo's who all said your labs are fine three docs who said the same and five ER docs who said the same. So first I feel so alone in my life right now from parenting to hashimotos. I really do appreciate all of you all's help. I would be completely sick without it. If it wasn't for this community I would have never tried cytomel which helped. I will try to go slower. I can't take armour because of porcine. My religious beliefs won't allow it. Should I try thylor I think it's called. Also why was I sooooooo hungry when I went up on levothyroxine? I literally gained ten pounds. If I go slower will I not get so hungry? Let me know.  
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Thyroid Answerers
Avatar_m_tn
Blank
gimel
MI
649848_tn?1357751184
Blank
Barb135
FL
Avatar_f_tn
Blank
goolarra
Sisters, OR
657231_tn?1390151580
Blank
rumpled
Northern, NJ
Avatar_m_tn
Blank
flyingfool
WI
168348_tn?1379360675
Blank
ChitChatNine